Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A mixed multiscale finite element method for elliptic problems with oscillating coefficients


Authors: Zhiming Chen and Thomas Y. Hou
Journal: Math. Comp. 72 (2003), 541-576
MSC (2000): Primary 65F10, 65F30
Published electronically: June 28, 2002
MathSciNet review: 1954956
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The recently introduced multiscale finite element method for solving elliptic equations with oscillating coefficients is designed to capture the large-scale structure of the solutions without resolving all the fine-scale structures. Motivated by the numerical simulation of flow transport in highly heterogeneous porous media, we propose a mixed multiscale finite element method with an over-sampling technique for solving second order elliptic equations with rapidly oscillating coefficients. The multiscale finite element bases are constructed by locally solving Neumann boundary value problems. We provide a detailed convergence analysis of the method under the assumption that the oscillating coefficients are locally periodic. While such a simplifying assumption is not required by our method, it allows us to use homogenization theory to obtain the asymptotic structure of the solutions. Numerical experiments are carried out for flow transport in a porous medium with a random log-normal relative permeability to demonstrate the efficiency and accuracy of the proposed method.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65F10, 65F30

Retrieve articles in all journals with MSC (2000): 65F10, 65F30


Additional Information

Zhiming Chen
Affiliation: LSEC, Institute of Computational Mathematics, Chinese Academy of Sciences, Beijing 100080, Peoples Republic of China
Email: zmchen@lsec.cc.ac.cn

Thomas Y. Hou
Affiliation: Applied Mathematics, California Institute of Technology, Pasadena, California 91125.
Email: hou@acm.caltech.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-02-01441-2
PII: S 0025-5718(02)01441-2
Received by editor(s): March 21, 2000
Received by editor(s) in revised form: July 10, 2000, and May 29, 2001
Published electronically: June 28, 2002
Additional Notes: The first author was supported in part by China NSF under the grants 19771080 and 10025102 and by China MOS under the grant G1999032804.
The second author was supported in part by NSF under the grant DMS-0073916 and by ARO under the grant DAAD19-99-1-0141.
Article copyright: © Copyright 2002 American Mathematical Society